What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 12, 2:00 PM EST, 11 minutes earlier. Its key messages:
- A deep low pressure system moving off to the northeast will contribute to unsettled weather through the remainder of the day, with a modest cool-down expected behind the exiting system.
- Thunderstorms are possible through this evening, again Sunday into Sunday night, and at times during the middle to end of the week.
- Well above normal high temperatures will affect the area for Sunday to Thursday, peaking in the upper 70s to mid 80s each day, or 10 to 15 degrees above normal.
Area forecast discussion, Apr 12, 2:00 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
300 PM EDT Fri Apr 12 2024
.KEY MESSAGES...
- A deep low pressure system moving off to the northeast will
contribute to unsettled weather through the remainder of the
day, with a modest cool-down expected behind the exiting system.
- Thunderstorms are possible through this evening, again Sunday
into Sunday night, and at times during the middle to end of the
week.
- Well above normal high temperatures will affect the area for
Sunday to Thursday, peaking in the upper 70s to mid 80s each
day, or 10 to 15 degrees above normal.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 247 PM EDT FRI APR 12 2024
Current surface analysis has yesterday's surface low ejecting
northwest into New England. Lingering showers and isolated
thunderstorms are expected over the next couple of hours as the
trough, responsible for yesterday's surface low, pivots through the
area. High pressure is firmly entrenched across the central CONUS
and will slowly nudge eastward through the weekend.
The forecast area will remain at the base of an upper-level trough
to start the period. As the trough pivots through the region today,
lingering showers and isolated thunderstorms are possible through
the day today. With lift from the trough and areas of SBCAPE,
upwards of 500 J/kg, isolated to scattered thunderstorms will be
possible throughout the day into the early evening. With these
thunderstorms, gusty winds and pea sized hail/graupel, due to
freezing levels around 5,000 ft, are possible. Also, gusty
environmental winds are expected through the day as the trough moves
through the region. Those winds will begin to diminish toward the
overnight.
Overnight tonight, northwesterly flow with CAA and decreasing clouds
will allow for temperatures to fall into the upper-30s to low-40s
across the JKL CWA. Temperatures will begin to rebound Saturday but
will remain relatively cooler as mean upper-level northwesterly flow
remains in place. However, surface high pressure will nudge into the
region and low-level anticyclonic flow will help to advect in warmer
surface temperatures for Saturday as highs are forecast to climb
into the low-70s across the Cumberland Plateau and upper-60s toward
the Big Sandy Basin. These warmer temperatures will continue to be
place going into Saturday night and through the end of the period.
Overnight lows for Saturday night are expected to dip into the low-
40s in the eastern valleys with mid to upper-40s across the
Bluegrass and less sheltered valleys and low to mid 50s on the
ridgetops. These warmer temperatures are a precursor to the above
average temperatures that's expected to be in place starting Sunday.
.LONG TERM...(Sunday through Friday)
Issued at 258 PM EDT FRI APR 12 2024
The period is expected to begin with an upper level trough axis from
near Hudson Bay to near Bermuda, weak shortwave ridging from the
Lower MS Valley to the Lower OH Valley, a shortwave trough moving
from the upper MS Valley toward the Great Lakes with another
upstream of that, along with a shortwave over the Central Plains
nearing the Ozarks. Further west an upper ridge should be in place
from the western Gulf of Mexico northwest to the Pacific Northwest
with an upper low nearing the central CA coast. At the surface, an
area of low pressure is expected to be located over the Upper MS
Valley with a warm front south and southeast to the OH Valley while
a wavy frontal zone should extend form the low into SW SD to NE WY
to portions of MT and then to low pressure near the CA and NV border
and then south to southern CA.
Saturday night to Monday, the shortwave ridge is expected to weaken
with the axis crossing eastern KY early in the period while the
shortwave nearing the Great Lakes continue across the Great Lakes to
the Northeast and St Lawrence Valley through Sunday evening and then
reach the Maritimes by Monday as an upper level low meanders across
portions of Quebec. Meanwhile the shortwave nearing the Ozark region
early in the period should cross the OH Valley late Saturday night
and Sunday, moving east of eastern KY on Sunday night. Height rises
should ensue as the upper level ridge initially extending across the
Rockies from the Gulf of Mexico moves across the Plains and Central
Conus. The axis of this ridge is expected to near the MS Valley on
Monday. To the west of this, the upper level low will have moved
across CA and portions of the SW Conus over the weekend to near the
Four Corners region late Monday. At the surface, low pressure is
expected to track north of the OH Valley and eastern KY to end the
weekend moving across the Great Lakes to the Northeast from Saturday
night to Sunday evening and then the Maritimes on Monday. This will
send a warm front across eastern KY Saturday nigh to Sunday morning
though the trailing cold front should sag to near the OH Valley to
Central and southern Appalachians before slowing down and stalling
out over or near eastern KY. Further west along this boundary, low
pressure should organize and deepen over the Plains to the Lee of
the Rockies in the Northeastern CO/SW NE to NW KS vicinity through
Monday.
Monday night to Wednesday, the axis of the upper level ridge will
shift east across the area and then east of eastern KY through
Tuesday or Tuesday evening. At the same time, the consensus of
guidance is for the upper level low/trough to move to the KS/IA
border vicinity through Tuesday evening and then to the western Great
Lakes through Wednesday with an associates shortwave trough
extending into the Lower OH Valley. Guidance also has an upper level
low approaching from the west and northwest at that time, with the
recent ECMWF operational runs more robust with the upper low nearing
the Great Lakes compared to the recent GFS operational runs that
have more of an open wave. Either way, the sfc low moves from
portions of the Plains to the Upper MS Valley and western Great
Lakes through Wednesday. During that time, the nearly stalled
boundary will lift north and northeast of the area to the Great
Lakes to mid Atlantic states while the cold front trailing from the
Great Lakes sfc low likely enters the Lower OH Valley late
Wednesday afternoon to Wednesday evening.
Thereafter, given the uncertainties with the upper pattern uncertainty
remains with the sfc features to end the period. However, much of
the guidance suggests the next upper system should reach the Great
Lakes and eastern U.S during the later half of next week with
potentially a more robust cold front crossing the area at that point
trailing from low pressure that moves from the Great Lakes to Quebec
following the weaker front Wednesday evening and Wednesday night.
Confidence in above normal temperatures form Sunday to Thursday
before the potentially more robust front crosses the area late in
the period is far greater than confidence in timing of the best
precipitation chances. Temperatures should reach into the upper 70s
to mid 80s outside of the highest terrain during that time, or on
the order of 10 to 15 degrees above normal.
Unsettled weather is anticipated much of the time next week,
especially from Wednesday on. At this point, the NBM pops appear
reasonable with low chances late Sunday/Sunday evening especially
northeast in advance of the warm front. A diurnal increase in pops
may follow on Monday afternoon near the nearly stalled boundary and
then for Tuesday as it lifts northeast. Additional peaks in chances
are probable for late Tuesday night to Wednesday evening with the
first weakening cold front and late Thursday to Friday with the
second possibly more robust front approaching and crossing the area.
However, pops are no more than chance then which is reasonable given
the drier 12Z ECMWF operational run as compered to the wetter 0Z
ECMWF operational run and recent GFS runs.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 125 PM EDT FRI APR 12 2024
TAF sites are fluctuation between VFR/MVFR and will continue to do
so over the next few hours as showers and isolated thunderstorms
continue to work across the area. Strong west to northwesterly
sustained winds around 15 knots and gusts to around 25 knots are
expected through the afternoon and early evening before winds
diminish. However, LLWS is expected overnight tonight after
00Z/Saturday. LLWS will persist through 12Z before diminishing.
Winds will pick up again out of the northwest with sustained winds
around 12 knots and gusts up to around 20 knots for the end of the
TAF period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...VORST
LONG TERM...JP
AVIATION...VORST
Hazardous weather outlook, Apr 12, 10:14 AM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1114 AM EDT Fri Apr 12 2024
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1114 AM EDT Fri Apr 12 2024
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible from late this morning through the
evening. Thunderstorms this afternoon could produce gusty winds and
small hail.
Winds will be brisk from the west to northwest at 15 to 20 mph with
gusts approaching 35 mph, at times, into the first part of the
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible, at times, Sunday through Monday
evening, and again on Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VORST/GREIF/GEERTSON